Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone taken Roaccutane/Accutane? I have some questions.

(13 Posts)
FelixFelix Mon 04-Jan-16 22:35:31

I wasn't sure where to post this! Hopefully I will get some replies.

I started a course of Isotretinoin (accutane) 7 days ago for cystic acne which I get on my face. I'm on 70mg a day. I'm not due to see my derm for another few weeks but I have a couple of questions if anyone can help.

I was expecting to have mega side effects by now. My skin is ever so slightly dry, also my lips and the inside of my nose. I'm getting a bit of joint pain, mainly my knees which hurt a bit. This is all that's happened so far. As I'm on day 7 I was expecting it to be much worse by now. If you've taken it before, at what point did the side effects kick in? Is it likely to get worse for me now or is that it?

Also at what point did your skin start to look better?

Does anyone know if I can take cod liver oil at the same time? I know this is something I should probably ask my derm but thought someone might know smile

BranTurner Tue 05-Jan-16 00:33:07

Hi!

As with all drugs, some people get severe side-effects and some people don't. Maybe you're one of the lucky ones! The side effects may also take effect over a longer/shorter timeframe depending on the person.

In regards to effects: I believe in most cases Accutane kicks in within a month or two, however, there are large discrepancies so don't be disheartened if it takes longer. Everyone responds differently!

I hope your treatment goes well.

All the best!

MadFestiveGnome Tue 05-Jan-16 00:57:05

What Bran said basically.

I remember I was desperate for everything to kick off and get loads of side effects and my skin to start repairing itself instantly. I think I got very very tired in the first week and napped a lot. The dry skin got steadily worse over the first few weeks, and I had Cetaphil and good lip balm, body moisturiser etc all ready and used before it got really dry. Joint pain later on. Really really dry lips and nose about halfway through.

I think it was about a month before I started noticing obvious skin changes. Spots healed up and new ones were slower to appear. All my blackheads fell out <amazing>. Skin tone started to even out. Take pics, you'll enjoy looking back on this grin

There are loads of YouTube bloggers (mostly American) who do weekly blogs on their accutane journey if you're dying to watch how it all happens, I was and they're pretty informative. Elaine Mokk is an extreme case of acne fixed by roaccutane.

But generally the side effects are so worth it if acne has been an issue for you and the course doesn't take long in the greater scheme of things. Plus, your skin will be drastically improved by the end!

Oh and cod liver oil tablets should be fine, can't think why they wouldn't be.

FelixFelix Tue 05-Jan-16 12:20:37

Thanks both of you, that's really helpful. I have myself geared up for the bad side effects so I don't mind if they appear in a few weeks time. Hopefully I am just one of the lucky ones haha! I've put up with my skin for 10 years so a few months is nothing in the grand scheme of things. I just really hope it works for me.

Thanks for the tips re YouTube videos. I will have a look. I have taken photos last week and I might do it every two weeks so I can compare.

I've got Cetaphil gentle cleanser and also the moisturiser (which is fabulous!) and also some Eucerin Aquaphor balm which I saw recommended elsewhere for when it gets really bad.

MadFestiveGnome Tue 05-Jan-16 12:30:44

The aquaphor stuff is amazing for dry lips, I still use it now.

TellMeALittle Tue 05-Jan-16 12:36:31

I was put on this drug over 20 years ago. My acne was horrendous, and also on my back as well as my face.

I only remember getting dry lips and frequent nose bleeds (during the night) and a few in the day, right through out treatment.

I wasn't on it for that long and it's never returned. It was completely life changing.

FelixFelix Tue 05-Jan-16 12:41:35

Thanks, that's really good to know you've still got clear skin after all this time! I'm still convinced it's not going to work for me even though it has such a good success rate. My acne isn't that bad compared to others I've seen online so hopefully it will clear up nicely.

TellMeALittle Tue 05-Jan-16 12:47:58

This pic is a few years after treatment, and I thought I'd be left with scars etc

FelixFelix Tue 05-Jan-16 12:50:21

Oh wow you look flawless!!

Stillunexpected Tue 05-Jan-16 13:10:31

DS1 has been taking Isotretinoin for approx 6 months and is on his last 3 weeks now - just saw the dermatologist yesterday and she signed him off. In terms of side affects, he has had hardly any. He started on 40 mg and went up to 80 so each time he changed dose he would get a headache or two and some joint pain but only for a few days. His skin was pretty dry but he really only moisturised his lips (being male and a teen, he hated the feel of body lotion!). He has gone through what seems like hundreds of tubes of Carmex though! Another side effect he had is an increased sensitivity to spicy foods which he now finds more difficult to eat. The only other change was that it takes a lot longer for scratches or small cuts to repair themselves. As he has an outdoor weekend job, he gets lots of those so he has to be really careful.

In terms of his skin improvement, it took quite a while. For the first two months he was on 40 mg and that didn't seem to make much difference at all. Then he went to 60 mg which seemed to improve matters slightly but it was really only when he moved to 80 mg (I think three months ago) that things really got better. He chest and arms are now completely clear and his face has also almost completely cleared. He still has some problems on his back but that may be at least partly due to the fact that he refuses point blank to let me squeeze the remaining blackheads there which even the dematologist told him would help them stop turning into spots.

FelixFelix Tue 05-Jan-16 13:22:36

Unexpected that's really great news for your DS. He must be so happy it has worked for him, especially with minimal side effects which I can imagine would be challenging for a teenager otherwise. I'm on quite a high dose (70mg) so I'm hoping it doesn't end up being increased!

Thanks everyone for the positive stories. It's really reassuring to read.

acneresearch2015 Tue 19-Jan-16 19:28:32

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

Cassimin Tue 19-Jan-16 19:41:58

My son took this drug, my daughter is waiting for her dermatologist appointment.
After the results my son had I think roaccutane is amazing. He had a little joint pain and skin/lip dryness.
I bought dr lipp for him, he said this was better than other balms.
I can't wait for my daughter to start on it, it's do sad to see her miserable with acne. It's affecting her confidence. I just wish that she could have had it sooner and not had to try all the other things as none made any difference.
It only took about 6 weeks before we noticed a difference in my sons skin. 3 months after he finished his skin was flawless.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now